A 58-year-old female with history of end-stage renal disease and hyperthyroidism is admitted to the intensive care unit after a complicated total thyroidectomy with reimplantation of parathyroid glands. Intravenous calcium supplementation is initiated. However, the patient continues to fail her spontaneous breathing trials with inadequate tidal volumes and negative inspiratory force (NIF) of −20 mm Hg. Labs on postoperative day 4 showed continued hypocalcemia despite supplementation and normal parathyroid hormone (PTH) levels.
Which of the following statement regarding her condition is NOT correct?
Correct Answer: B
Hypocalcemia is a common problem after parathyroidectomy or thyroidectomy. The acute withdrawal of PTH causes an increase in osteoblast-mediated bone formation and a decrease in osteoclast-mediated bone resorption. Hypocalcemia after surgery is usually transient, as the degree of bone disease is typically mild and normal parathyroid tissue recovers function within a few days. Severe or prolonged hypocalcemia is called the hungry bone syndrome, and most often occurs in patients with chronic increase in bone resorption induced by high levels of PTH or in patients with high bone turnover induced by excess thyroid hormone. Hungry bone syndrome can occur despite normal or even elevated levels of PTH.
Patients with hungry bone syndrome often present with concurrent hypophosphatemia, hypomagnesemia, and hyperkalemia. These imbalances reflect increased bone influx and efflux. Treatment consists of aggressive electrolyte supplementation and may necessitate a continuous infusion of calcium. Severe cases can be managed with dialysis with highcalcium bath.
Which of the following is NOT a symptom of acute hypoparathyroidism?
Correct Answer: C
Acute hypoparathyroidism is often the result of postsurgical or autoimmune damage to the parathyroid glands. Its clinical manifestations are due to acute hypocalcemia, of which the hallmark is tetany. Calcium normally blocks sodium channels and inhibits nerve depolarization; reduced calcium levels lower the threshold for depolarization. This is the reason for Trousseau sign (carpal spasm elicited by inflating the blood pressure cuff) and Chvostek sign (facial spasm elicited by tapping of the cheekbone), as well as hyperactive tendon reflexes.
Laryngospasm, bronchospasm, and diaphragmatic weakness secondary to hypocalcemia can contribute to respiratory failure requiring intubation. Cardiac arrhythmias can occur, and QT prolongation can place the patient at high risk for torsades de pointes. However, PR interval prolongation is not reported. Hypocalcemia itself causes both a negative chronotropic and inotropic effect on the heart and can lead to acute heart failure and cardiogenic shock.
Neurological complications can include focal or generalized seizures, as well as less specific symptoms such as fatigue, hyperirritability, anxiety, and depression.
Which of the following medications may mimic hyperparathyroidism?
Correct Answer: A
Lithium, primarily used as a psychiatric medication, can decrease parathyroid gland sensitivity to calcium, increasing serum levels of both calcium and PTH. It may also reduce urinary calcium excretion, further compounding its effect. Approximately 10% to 20% of patients taking lithium will develop hypercalcemia and hypocalciuria. Serum calcium concentration often returns to normal after discontinuation of lithium. Other serious side effects of lithium include hypothyroidism, diabetes insipidus, and lithium toxicity.
A previously healthy 62-year-old female is admitted to the intensive care unit for airway watch after sustaining numerous rib fractures in a motor vehicle accident. On additional workup, she is noted to have mild hypercalcemia of 11.5 mg/dL (normal 8.9-10.1 mg/dL) and mildly elevated PTH of 124 pg/mL (normal 10-65 pg/mL). Review of her CT scans demonstrates mild-moderate osteoporosis and bilateral nephrocalcinosis.
Which of the following is the recommended management for this patient’s hyperparathyroidism?
Correct Answer: D
This patient has primary hyperparathyroidism but was previously asymptomatic. Studies have shown that most asymptomatic patients do not have progression of the disease, evidenced by worsening hypercalcemia, hypercalciuria, bone disease, and/or nephrolithiasis. However, the Fourth International Workshop on Asymptomatic Primary Hyperparathyroidism guidelines suggest that patients who meet at least one of the following criteria are at an increased risk for developing endorgan effects of primary hyperparathyroidism and thus should have surgical intervention:
This patient above meets criteria based on serum calcium and nephrocalcinosis. Thus, parathyroidectomy is indicated.
Calcimimetic agents such as cinacalcet are recommended for patients who meet the above criteria but are not surgical candidates. Cinacalcet activates the calcium-sensing receptor in the parathyroid gland and inhibits PTH secretion. Patients who do not meet the above criteria should be treated with bisphosphonates. Bisphosphonates are potent inhibitors of bone resorption and can improve low bone mass in patients with untreated primary hyperparathyroidism. 25-hydroxyvitamin D levels should also be checked and supplemented if low.
A 55-year-old male patient arrives to the emergency department complaining of worsening fatigue, vomiting, and weight loss over the last 2 weeks. A basic metabolic panel demonstrates the following:
What is the best next step in management?
Hypercalcemic crisis, or severe hypercalcemia, is a life-threatening emergency often in the setting of malignancy, primary hyperparathyroidism, or medication use. Patients may exhibit a variety of symptoms including neurologic, gastrointestinal, and renal manifestations of hypercalcemia, particularly dehydration. Immediate attention and management is crucial. The first step should be aggressive intravenous rehydration with normal saline at 200 to 300 mL/h, then adjusted to maintain urine output at 100 to 150 mL/h.
Once resuscitation is initiated, management should be focused on promoting urinary excretion of calcium and to identify the underlying cause of hypercalcemia. Calcitonin (4 IU/kg), pamidronate (60-90 mg over 2 hours), or zoledronic acid (4 mg over 15 minutes) can further prevent bone resorption and stabilize serum calcium levels. These medications may take some time to exert their effect (calcitonin 12-48 hours, bisphosphonates 24- 96 hours) and should be administered quickly. Furosemide increases urinary calcium excretion and should be administered only when the patient is in a euvolemic state. For hypercalcemia unresponsive to other measures, mithramycin should be administered. Hemodialysis should be reserved for severely symptomatic patients or those who do not demonstrate a reduction in calcium levels after the above treatments have been initiated.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us